Drought, Northwest Plateau
- When
- March 1, 12:00 AM MST to March 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
March 2014 was the most active month year-to-date, with two widespread, significant precipitation events, but overall precipitation was below average areawide. Short-term precipitation deficits and dry soil conditions led to expansion of Extreme Drought (D3) in south-central New Mexico and an expansion of Moderate Drought (D1) in southeastern New Mexico.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
March 2014 was the most active month year-to-date, with two widespread, significant precipitation events, but overall precipitation was below average areawide. Short-term precipitation deficits and dry soil conditions led to expansion of Extreme Drought (D3) in south-central New Mexico and an expansion of Moderate Drought (D1) in southeastern New Mexico. Otherwise, the percent of New Mexico in severe or worse drought remained virtually unchanged from the previous month around 66 percent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 10:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1050 PM MST FRI FEB 28 2014 .AVIATION... 06Z TAF CYCLE UNSETTLED WEATHER WILL IMPACT NORTHERN AND CENTRAL NEW MEXICO THROUGH THE NEXT 24 HOURS. ALONG AND IMMEDIATELY EAST OF THE CENTRAL MOUNTAIN CHAIN SOME BREEZY AND OCCASIONALLY GUSTY WINDS WILL CONTINUE OVERNIGHT...AND WINDS WILL ALSO BEGIN TO INCREASE IN WESTERN AREAS OF THE STATE TOWARD DAWN SATURDAY. A MORE PRONOUNCED INCREASE TO THE WINDS WILL THEN OCCUR DURING THE DAYTIME SATURDAY...ESPECIALLY OVER THE SOUTHEASTERN HALF OF THE STATE. SOME GUSTS TO 40 TO 45 KT WILL BE POSSIBLE OVER AND EAST OF THE CENTRAL MOUNTAIN CHAIN WITH REDUCED VISIBILITY IN BLOWING DUST IN THE PLAINS FARTHER EAST. PRECIPITATION WILL ALSO BE APPROACHING NEW MEXICO AS A LARGE SCALE DISTURBANCE AND ABUNDANT MOISTURE ARRIVE. EXPECT BATCHES OF RAIN AND HIGH ELEVATION SNOW TO FIRST DEVELOP IN THE WESTERN TIER OF THE STATE AROUND DAWN SATURDAY...SHIFTING EAST INTO CENTRAL AREAS THROUGH THE AFTERNOON WITH SOME EMBEDDED THUNDERSTORMS. MOUNTAIN OBSCURATIONS AND LOWER VISIBILITY/CIGS WILL PLAGUE HIGHER ELEVATIONS...MOSTLY ABOVE 8500 FEET SATURDAY. 52 && .PREV DISCUSSION...1026 PM MST FRI FEB 28 2014... .UPDATE... MADE SOME ADJUSTMENTS TO WINTER HIGHLIGHTS AS WELL AS ADDED A WIND ADVISORY FOR SATURDAY LATE MORNING AND AFTERNOON. COLD AIR LOOKS UNLIKELY TO MAKE IT TO THE RGV UNTIL SATURDAY EVENING. ALSO RATCHETED POPS DOWNWARD FOR BEFORE MIDNIGHT. UPDATED ZFP TRANSMITTED AS WELL AS UPDATED NPW AND WSW. && .PREV DISCUSSION...330 PM MST FRI FEB 28 2014... .SYNOPSIS... A WINDY AND WET STORM SYSTEM WILL CROSS FROM THE WEST THIS WEEKEND WITH SEVERAL INCHES OF SNOW ACCUMULATION LIKELY ABOVE 7500 FEET AND MOSTLY RAIN AT LOWER ELEVATIONS. SOUTHWEST WIND GUSTS TO FROM 30 TO 45 MPH WILL BE COMMON ON SATURDAY...EXCEPT 45 TO 55 MPH ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ONTO THE ADJACENT HIGH PLAINS. SUNDAY LOOKS COLDER...EXCEPT MUCH COLDER EAST CENTRAL AND NORTHEAST DUE TO A SHALLOW BUT SHARP BACK DOOR COLD FRONT. TEMPERATURES ARE GENERALLY FORECAST TO REBOUND MONDAY THROUGH THURSDAY...ALTHOUGH AN UPPER LEVEL TROUGH CLIPPING NORTHERN NM COULD TRIGGER A FEW SHOWERS IN THE NORTHERN AND WESTERN MOUNTAINS ON MONDAY. && .DISCUSSION... SATELLITE IMAGERY THIS AFTERNOON SHOWS A VERY WOUND UP AND DYNAMICALLY STRONG UPPER LEVEL LOW PRESSURE SYSTEM REACHING THE PACIFIC COAST. THE STORM IS USHERING A BROAD AREA OF PWAT VALUES OVER 200 PERCENT OF NORMAL. THESE ANOMALOUSLY HIGH PWATS ARE PROGGED TO REACH NM THIS WEEKEND GIVING THE FORECAST AREA WIDESPREAD WETTING PRECIPITATION. THE LATEST WPC QPF GRAPHIC INDICATES RAIN/LIQUID WATER EQUIVALENT VALUES PEAKING AROUND A QUARTER TO A HALF INCH ALONG NEW MEXICOS WEST AND NORTHWEST BORDER...EXCEPT FOR SOME AMOUNTS AROUND 1 INCH IN THE SAN JUAN MOUNTAINS AND NEAR ARIZONAS WHITE MOUNTAINS. THE SYSTEM WILL WEAKEN INTO AN OPEN TROUGH BEFORE CROSSING FROM THE WEST...BUT IT SHOULD REMAIN STRONG ENOUGH FOR THE MOUNTAINS TO WRING OUT SEVERAL INCHES OF SNOW. PRECIPITATION SHOULD MAINLY COME IN A COUPLE OF WAVES. THE FIRST WAVE IS PROGGED TO IMPACT THE CONTINENTAL DIVIDE REGION SATURDAY MORNING...THEN MUCH OF CENTRAL AND WESTERN NM SATURDAY AFTERNOON BEFORE LAYING ACROSS THE SOUTHERN TIER OF ZONES SATURDAY NIGHT. THE SECOND WAVE SHOULD STRETCH FROM THE WEST CENTRAL TO THE NORTHWEST MOUNTAINS SATURDAY NIGHT INTO SUNDAY MORNING. A PACIFIC COLD FRONT WILL CROSS FROM THE WEST SATURDAY NIGHT...CAUSING SNOW LEVELS TO LOWER TO OR NEAR VALLEY BOTTOMS ACROSS NW AND W CENTRAL AREAS SATURDAY NIGHT. ACCUMULATING SNOW IS NOT LIKELY AT LOWER ELEVATIONS OF CENTRAL AND WESTERN AREAS UNTIL THIS HAPPENS. WITH THIS PACKAGE WE ARE UPGRADING TO A WINTER STORM WARNING IN THE NORTHERN MOUNTAINS AND CHUSKA MOUNTAINS. WE ARE ALSO ISSUING A WINTER STORM WATCH FOR THE REMAINDER OF THE HIGH TERRAIN MINUS RATON PASS WHERE MODELS ARE LESS BULLISH ON POPS AND QPF. A WATCH WILL ALSO BE ISSUED FOR THE NW AND FAR NW HIGHLANDS WHERE ENOUGH COLD AIR MAY ARRIVE SATURDAY NIGHT FOR SEVERAL INCHES OF SNOW ACCUMULATION WITHIN THE SECOND WAVE OF PRECIPITATION. THE HEAVIEST SNOW WITH THIS STORM SYSTEM STILL FAVORS THE SAN JUAN MOUNTAINS WHERE WELL OVER 1 FOOT IS LIKELY. SNOW ACCUMULATION WILL ALSO BE POSSIBLE ACROSS THE NE AND E CENTRAL PLAINS LATE SATURDAY NIGHT THROUGH SUNDAY DUE TO A SHALLOW BACK DOOR COLD FRONT THAT WILL SAG INTO THE AREA AS THE UPPER LEVEL TROUGH IS CROSSING FROM THE WEST. FRONTAL OVERRUNNING COULD RESULT IN A MIXTURE OF SNOW...SLEET AND PERHAPS SOME FREEZING PRECIPITATION NEAR THE TX BORDER. THIS WEEKENDS STORM SYSTEM WILL A SEGMENT OF THE POLAR JET OVER NM ON SATURDAY. WITH A 1004 MB SURFACE LOW EXPECTED OVER NEW MEXICOS NE CORNER...THE COMBINATION OF THESE FEATURES SHOULD RESULT IN WIDESPREAD STRONG SOUTHWEST WINDS. THE STRONGEST WINDS SHOULD DEVELOP ALONG THE E SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ESPECIALLY SOUTH OF MORA COUNTY. THERE IS A RISK OF A FEW 60 MPH WIND GUSTS IN THIS AREA SATURDAY AFTERNOON. ON SUNDAY HIGH TEMPERATURES WILL BOTTOM OUT FROM NEAR NORMAL TO AS MUCH AS 5 DEGREES BELOW NORMAL ACROSS CENTRAL AND WESTERN AREAS...AND AS MUCH AT 32 DEGREE BELOW NORMAL ACROSS THE NE CORNER. THEN...READINGS ARE GENERALLY EXPECTED TO REBOUND EACH DAY THROUGH THURSDAY. THERE COULD BE A FEW SHOWERS ACROSS THE NORTHERN AND WESTERN MOUNTAINS MONDAY DUE TO AN UPPER TROUGH THAT WILL PASS NORTH OF NM. 44 && .FIRE WEATHER... HIGH CONFIDENCE CONTINUES ON A FIRE-SLOWING PATTERN ON TAP THRU THE WEEKEND AND PERHAPS EARLY NEXT WEEK. BUT FIRST...WINDS TODAY HAVE AGAIN BEEN A LITTLE STRONGER THAN EXPECTED AND A DYNAMIC DRY SLOT THAT PUSHED OVER THE AREA HAS SERIOUSLY DRIED OUT THE PLAINS. MIN RH VALUES HAVE FALLEN BLW 15 PCT AND WINDS ARE PLENTY STRONG ALONG AND NORTH OF THE I40 CORRIDOR BUT THICK HIGH CLOUDS AND MODERATE INSTABILITY SHOULD LIMIT GROWTH POTENTIAL NEXT FEW HOURS. ALL EYES ARE FOCUSED ON THE WELL ABOVE NORMAL MOISTURE PLUME PUSHING TOWARD NM AHEAD OF A DEEP STORM SYSTEM ENTERING CALIFORNIA. RIDGE TOP WINDS WILL REMAIN ELEVATED TONIGHT AND BECOME SOUTHWEST THEN MIX OVER MUCH OF THE PLAINS AGAIN SATURDAY. MOISTURE ADVECTION WILL TREND MIN RH VALUES HIGHER SO NOT THREAT FOR RED FLAGS IN OUR AREA. FARTHER NORTH AND WEST RAIN AND SNOW WILL BEGIN WETTING THE HIGH TERRAIN. TEMPS TONIGHT AND SATURDAY WILL BE WAY ABOVE NORMAL AND THUS SNOW ACCUMULATION LEVELS GENERALLY ABOVE 8000 FT. BY SATURDAY NIGHT COLDER AIR WILL FILTER IN WITH BANDS OF RAIN/SNOW PROVIDING SIGNIFICANT SNOW ACCUMULATIONS FOR THE HIGH TERRAIN. THE LOWER ELEVATIONS WILL ALSO SEE WIDESPREAD WETTING RAIN ON THE ORDER OF 0.10 TO 0.30. FIRE POTENTIAL WILL BE SLOWED FOR AS MUCH AS 7 TO 10 DAYS IN THE HIGH TERRAIN AND AS MANY AS 3 DAYS IN THE LOWER ELEVATIONS FOR CENTRAL AND WESTERN NM. SUNDAY WILL TREND MUCH MUCH COOLER FOR THE REGION...ESPECIALLY THE NE PLAINS WHERE ANOTHER COLD FRONT SHIFTS INTO THE AREA. THE OVERALL FIRE WEATHER PATTERN THRU NEXT WEEK WILL ACTUALLY BE QUITE SEASONABLE FOR EARLY MARCH WITH PERIODIC UPPER DISTURBANCES AND CLOUD COVER...BOUTS OF LEE TROUGHING...AND NEAR NORMAL TEMPS. PRECIP FROM THIS WEEKEND WILL STRONGLY INFLUENCE RECOVERIES...MIN RH VALUES...AND SOIL MOISTURE SO CRITICAL FIRE WEATHER WILL LIKELY LAY LOW FOR AT LEAST A LITTLE WHILE. GUYER && && && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM TO 5 PM MST SATURDAY FOR THE FOLLOWING ZONES...NMZ521>524-526-528-529-532>537-539-540. WINTER WEATHER ADVISORY FROM NOON SATURDAY TO 4 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ503-504-506-508. WINTER STORM WARNING UNTIL 4 PM MST SUNDAY FOR THE FOLLOWING ZONES...NMZ502-510>515. WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON FOR THE FOLLOWING ZONES...NMZ521-526. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 557 AM MST FRI FEB 28 2014 NMZ501>540-011300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 557 AM MST FRI FEB 28 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL CONTINUE INTO THE AFTERNOON OVER THE CENTRAL MOUNTAINS...AND EASTERN HIGHLANDS AND PLAINS. WEST WINDS WILL AVERAGE 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH. BLOWING DUST CAN SUDDENLY REDUCE THE VISIBILITY TO 3 MILES OR LESS. RAIN AND SNOW SHOWERS WILL DEVELOP OVER THE WEST DURING THE DAY AND INCREASE IN COVERAGE AND INTENSITY TONIGHT. SNOW WILL LIKELY BECOME HEAVY AFTER MIDNIGHT IN THE NORTHERN MOUNTAINS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL CONTINUE OVER THE HIGHER TERRAIN OF THE NORTHERN MOUNTAINS WITH SUBSTANTIAL ACCUMULATIONS POSSIBLE. A FOOT OR MORE OF SNOW MAY FALL ON THE SOUTHWEST FACING SLOPES AND ON THE MOUNTAIN PEAKS BY LATE SUNDAY. STRONG WINDS WILL RETURN PRIMARILY OVER THE CENTRAL MOUNTAINS ONTO THE EASTERN HIGHLANDS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 40
32 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503519, 503520, 503521, 503522, 503523, 503524, 503525, 503526, 503527, 503528, 503529, 503530, 503531, 503532, 503533, 503534, 503535, 503537, 503538, 503539, 503540, 503541, 503542, 503544, 503546, 503547, 503548, 503550, 503551, 503552, 503553, 503555.